"Jan. 8, 2013 -- People with epilepsy have a higher risk for migraines, and now new research offers evidence of a genetic link between the two conditions.
The study confirmed that having a strong family history of epilepsy is a strong "...
The toxic dose of barbiturates varies considerably. In general, an oral dose of 1 g of most barbiturates produces serious poisoning in an adult. Death commonly occurs after 2 g to 10 g of ingested barbiturate. Barbiturate intoxication may be confused with alcoholism, bromide intoxication, and with various neurological disorders.
Acute overdosage with barbiturates is manifested by CNS and respiratory depression which may progress to Cheyne-Stokes respiration, areflexia, constriction of the pupils to a slight degree (though in severe poisoning they may show paralytic dilation), oliguria, tachycardia, hypotension, lowered body temperature, and coma. Typical shock syndrome (apnea, circulatory collapse, respiratory arrest, and death) may occur.
In extreme overdose, all electrical activity in the brain may cease, in which case a “flat” EEG normally equated with clinical death cannot be accepted. This effect is fully reversible unless hypoxic damage occurs. Consideration should be given to the possibility of barbiturate intoxication even in situations that appear to involve trauma.
Complications such as pneumonia, pulmonary edema, cardiac arrhythmias, congestive heart failure, and renal failure may occur. Uremia may increase CNS sensitivity to barbiturates if renal function is impaired. Differential diagnosis should include hypoglycemia, head trauma, cerebrovascular accidents, convulsive states, and diabetic coma.
Treatment of overdosage is mainly supportive and consists of the following:
- Maintenance of an adequate airway, with assisted respiration and oxygen administration as necessary.
- Monitoring of vital signs and fluid balance.
- If the patient is conscious and has not lost the gag reflex, emesis may be induced with ipecac. Care should be taken to prevent pulmonary aspiration of vomitus. After completion of vomiting, 30 g activated charcoal in a glass of water may be administered.
- If emesis is contraindicated, gastric lavage may be performed with a cuffed endotracheal tube in place with the patient in the face down position. Activated charcoal may be left in the emptied stomach and a saline cathartic administered.
- Fluid therapy and other standard treatment for shock, if needed.
- If renal function is normal, forced diuresis may aid in the elimination of the barbiturate. Alkalinization of the urine increases renal excretion of some barbiturates, including mephobarbital (which is metabolized to phenobarbital).
- Although not recommended as a routine procedure, hemodialysis may be used in severe barbiturate intoxications or if the patient is anuric or in shock.
- Patient should be rolled from side to side every 30 minutes.
- Antibiotics should be given if pneumonia is suspected.
- Appropriate nursing care to prevent hypostatic pneumonia, decubiti aspiration, and other complications of patients with altered states of consciousness.
Additional Mebaral Information
Mebaral - User Reviews
Mebaral User Reviews
Now you can gain knowledge and insight about a drug treatment with Patient Discussions.
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Find tips and treatments to control seizures.